Utah, 2008

Flash Flood in Utah, July 16, 2008

July 16, 2008 · NWS SLC · 1 event in 1 county or zone

Heavy rain caused flash flooding in portions of Capitol Reef National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rain caused flash flooding in portions of Capitol Reef National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 16, 8:43 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 8:43 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 AM MDT WED JUL 16 2008

.SYNOPSIS...DEEP MOISTURE WILL BE OVER THE AREA TODAY. A DRIER
AIRMASS WILL BEGIN TO SPREAD OVER THE AREA FROM THE NORTHWEST ON
THURSDAY...WITH THE DRYING TREND CONTINUING FRIDAY.

&&

.DISCUSSION...DEEP MOISTURE MOVED INTO NRN UT THIS MORNING A
SCATTERED LIGHT SHOWERS HAVE ACCOMPANIED THIS. MODELS IMPLY A WEAK
WAVE IS ASSOCIATED WITH THIS SURGE THAT MOVES EAST OF THE FORECAST
AREA EARLY THIS AFTERNOON AND SUPPRESSES CONVECTION IN ITS WAKE OVER
THE NORTH. CONVECTION SHOULD FILL IN AGAIN LATE IN THE DAY AND
PERSIST INTO TONIGHT HOWEVER.

DOWN SOUTH...THE MOIST AIRMASS IN PLACE AND ONLY SCATTERED CLOUDS
SHOULD ALLOW CONVECTION TO BECOME WELL DEVELOPED BY MAX HEATING TIME
AND SOME STORMS SHOULD BE HEAVY RAINERS SO WATCH LOOKS GOOD. MAY
CONSIDER ADDING THE LAKE POWELL ZONE WITH THE AFTERNOON FORECAST
PACKAGE AS DEVELOPMENT THERE WILL LIKELY BE LATER.

DRYING SPREADS INTO THE NORTHERN PORTIONS AREA FROM THE WEST
TOMORROW AND EVEN INTO THE SOUTH FRIDAY...ALTHO SUSPECT THERE WILL
STILL BE A LITTLE AFTERNOON CONVECTION UP NORTH BOTH DAYS...JUST
WITH DRIER STORMS.

UPDATED FORECASTS TO INDICATE MORE CLOUD COVER OVER THE NORTH AND
NORTHEAST THIS MORNING ALONG WITH ISOLATED SHOWERS. REST OF PACKAGE
IN GOOD SHAPE AND LEFT AS IS.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE MORNING AT THE
SLC TERMINAL WITH HIGH CIGS. THERE IS A 10 PERCENT CHANCE OF A LIGHT
SHOWER NEAR THE AIRFIELD CREATING GUSTY ERRATIC WIND UNTIL ABOUT
19Z. AFTER 21Z...THE CHANCE INCREASES TO 30 PERCENT FOR
THUNDERSTORMS OVER AND NEAR THE TERMINAL WHICH COULD RESULT IN
OCCASIONAL GUSTY AND ERRATIC WINDS. OTHERWISE...PREVAILING SOUTHERLY
DRAINAGE WINDS ARE EXPECTED TO TRANSITION TO THE NORTHWEST LAKE
BREEZE BY AROUND 19-20Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH FROM NOON WEDNESDAY TO 10 PM WEDNESDAY FOR
     UTZ010-UTZ012-UTZ013-UTZ014-UTZ016-UTZ019-UTZ020-UTZ517-
     UTZ518.

WY...NONE.

&&

WILENSKY/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 3:58 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
458 AM MDT WED JUL 16 2008

UTZ010-012>014-016-019>021-517-518-171100-
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
458 AM MDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL REMAIN OVER SOUTHERN AND CENTRAL UTAH TODAY
AND TONIGHT. THIS WILL LEAD TO SCATTERED TO NUMEROUS THUNDERSTORMS...
HEAVIEST IN THE AFTERNOON AND EVENING. THE RISK OF FLASH FLOODING
IS ELEVATED THROUGH THIS EVENING...PARTICULARLY IN NORMALLY FLASH
FLOOD PRONE TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WITHIN THE AIRMASS OVER CENTRAL AND SOUTHERN UTAH WILL
SLOWLY DECREASE THROUGH THE WEEKEND...REDUCING THE CHANCE OF HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>009-011-015-WYZ021-171100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-WEST CENTRAL UTAH-
SOUTHWEST WYOMING-
458 AM MDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM ARE EXPECTED OVER NORTHERN UTAH
AND SOUTHWEST WYOMING TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL RETURN FOR LATE IN THE WEEK WITH THUNDERSTORMS
RESTRICTED MAINLY TO HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 154 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 16, 1:05 PM MST to 4:05 PM MST
Where
Wayne County, 3.86 mi ESE of Grover to 5.09 mi SW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.200, -111.290

Flash flooding occurred in the Capitol Gorge and Grand Wash areas of Capitol Reef National Park. This flooding closed these two areas, as well as the Scenic Drive in the park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127311.